Format

Send to

Choose Destination
Ned Tijdschr Geneeskd. 2002 Apr 27;146(17):813-6.

[An epidemic of epileptic seizures after consumption of herbal tea].

[Article in Dutch]

Author information

1
Nationaal Vergiftigingen Informatie Centrum van het Rijksinstituut voor Volksgezondheid en Milieu en het Universitair Medisch Centrum te Utrecht. earl.johanns@rivm.nl

Abstract

At the end of September 2001 the Inspectorate for Health Protection and Veterinary Public Health and the National Poisons Control Centre (NPCC) were informed about adverse health effects after consumption of a herbal tea. During consultations it was suggested that Japanese star anise (Illicium anisatum L.), which is known to contain a neurotoxin, may have been inadvertently mixed into the herbal tea. In view of the severity of the adverse health effects and the clear association with consumption of a specific herbal tea, the supplier was urgently advised to withdraw the suspected herbal tea from the market. A total of 63 persons reported symptoms of general malaise, nausea and vomiting 2-4 hours following consumption of the herbal tea. Twenty-two persons required hospitalisation, of whom 16 due to generalised tonic-clonic seizures. Medical investigations revealed no underlying pathology and after supportive treatment, the patients were discharged in good health. Morphologic and organoleptic investigations of the suspected herbal tea indicated that this possibly contained Japanese star anise. NMR analysis of the herbal tea confirmed the presence of the neurotoxin anisatin, a non-competitive GABA-antagonist which can cause hyperactivity of the central nervous system and tonic-clonic seizures.

CONCLUSION:

Ingestion of a herbal tea containing anisatin caused the reported serious adverse health effects. Close cooperation between clinicians, the Inspectorate for Health Protection and Veterinary Public Health and the NPCC played a vital role in preventing further harm to public health.

PMID:
12014242
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center